Alert archive / North Carolina / Special Marine Warnings in 2021
Special Marine Warning 49, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special marine warning at Jun 2, 2021, 2:20 PM EDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2021, 2:20 PM EDT (18:20 UTC)
- Expired
- Jun 2, 2021, 3:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Morehead City radar (KMHX), 72 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
001
WHUS52 KMHX 021820
SMWMHX
AMZ136-021900-
/O.NEW.KMHX.MA.W.0049.210602T1820Z-210602T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Newport/Morehead City NC
220 PM EDT Wed Jun 2 2021
The National Weather Service in Newport has issued a
* Special Marine Warning for...
Pamlico and Pungo Rivers...
* Until 300 PM EDT.
* At 219 PM EDT, a severe thunderstorm capable of producing
waterspouts was located over Mid Point Of South Creek, or 8 nm
northwest of Hobucken, moving northeast at 10 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Mid Point Of South Creek and The Vicinity Of Pamlico Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 3544 7666 3544 7663 3543 7662 3539 7649
3528 7668 3532 7675
TIME...MOT...LOC 1819Z 224DEG 8KT 3532 7670
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
TL1 follow-up statement
003
FZUS72 KMHX 021852
MWSMHX
Marine Weather Statement
National Weather Service Newport/Morehead City NC
252 PM EDT Wed Jun 2 2021
AMZ136-021902-
/O.EXP.KMHX.MA.W.0049.000000T0000Z-210602T1900Z/
252 PM EDT Wed Jun 2 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 300 PM EDT...
The affected areas were...
Pamlico and Pungo Rivers...
The thunderstorm has weakened and no longer poses a significant
threat to boaters.
LAT...LON 3544 7666 3544 7663 3543 7662 3539 7649
3528 7668 3532 7675
TIME...MOT...LOC 1852Z 224DEG 8KT 3537 7664
$$
TLWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special marine warning went out at Jun 2, 1:37 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 2, 1:37 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 137 PM EDT Wed Jun 2 2021 .SYNOPSIS... High pressure will remain offshore through mid week. More unsettled weather is expected into the weekend as a weak trough remains over the Southeast US. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1210 PM Wed...No signif changes with numerous shra and a few tsra spreading inland and N. Cont high pops over the inland areas this aftn. Prev disc...A fairly cloudy and wet day is expected as the coastal trough currently just offshore continues to advance inland, and is aided or replaced by a sea breeze. Areas along the coast, and just inland will see their best chances for rain this morning and into the early afternoon hours, before most activity shifts further inland, and coverage increases. Heavy downpours are possible, especially over the coastal plain with PWATs climbing to almost 2", however given the existing drought don't think there will be much of a flooding threat, just some much needed rainfall. By late afternoon, most of the convection should shift west of the area, with some drying expected. Given widespread clouds, temps will remain mostly in the 70s, though could reach 80 along the southern coast where some peaks of afternoon sun are possible. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... As of 720 AM Wed...Unsettled conditions will persist through tonight, though a brief period of drying is likely early tonight. Thereafter, additional moisture will move into the area from the Atlantic. Doesn't appear to be much of a focus for convection, so will continue general PoPs of 30-40% overnight. Low temps will remain mild with widespread cloudiness, remaining mostly in the upper 60s to low 70s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 330 AM Wednesday...Wet pattern persists through most of the period with high pressure pushing offshore and a trough approaching the region from the west. Temps near seasonal norms, moderated by increased cloud coverage and precip. Thursday and Friday...Double whammy of increased moisture transport to the area. Onshore flow from the Atlantic and building SW flow ahead of the cold front and its parent trough out west ushers in even more warm moist air from the Gulf. PWats are forecast to be between one and three quarter to two inches through the period. Typical summertime diurnal convection possible through the period. The end of the week we get more upper level support from the approaching trough, creating a wider footprint of rain coverage. Friday is a day worth watching for at least marginal severe potential with increasing shear as shortwave moves across the region, in addition to ample instability. Latest guidance has increased shear Friday to include pockets of 40-50kts and the more aggressive hi-res models show MUCAPE values around 2000-2500J/kg. Rain totals from Wed-Friday around 1.5 to 2 inches for most of the Coastal Plain. Dry soil conditions should limit flooding concerns overall but areas that don't drain well or areas that see localized heavier downpours could experience some flooding. Weekend...GFS has slowed the progression of the shortwave and has become more consistent with the Euro for the weekend. PWats begin tapering off from their peaks at the end of the week but the region still remains on the wetter side of things with moisture still advecting in from the Atlantic. Slight chance to chance PoPs remain for the weekend with afternoon tstorms possible. Start of next week remains murky with model solutions diverging. Expect typical daily summertime patterns with chance of showers originating along the coast and pushing inland with the seabreeze and tstorms possible in the afternoon heating. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... SHORT TERM /through Thursday Afternoon/... As of 135 PM Wed...Frequent periods of sub VFR conditions are expected through the TAF period. Scattered to numerous showers and thunderstorms with torrential downpours will move through the TAF sites for the next 2-3 hours then push further inland with drier weather and an expected return to VFR conditions for much of the evening. After midnight ceilings are forecast to lower to MVFR levels with another bout of showers and possible thunderstorms expected Thursday morning with continued sub VFR conditions. Southerly winds are forecast to gust to around 20 kt Thu afternoon. LONG TERM /Wednesday night through Sunday/... As of 345 AM Wednesday...Wet pattern starting midweek lasting through the weekend with scattered showers and diurnal tstorms expected. Localized and short-lived sub-VFR cats, especially for the coastal plain terminals. && .MARINE... SHORT TERM /through Tonight/... As of 1210 PM Wed...No signif changes with winds expected to grad become SE all wtrs this aftn with speeds aob 15 kts. Shra activity will likely become more sct for the cstl wtrs as better cvrg shifts inland. Prev disc...Very good boating conditions are expected today outside of scattered showers and thunderstorms. Winds will be out of the SE south of Cape Hatteras, and E to the north at around 10 kts or so this morning, and then increasing to 10-15 kts across the southern waters in the afternoon. Tonight, winds will increase to SSE 10-20 kts through early tomorrow morning. Seas are expected to be mostly 2-3 ft through tonight, and then will increase to 3-4 early tomorrow morning. LONG TERM /Wednesday night through Sunday/... As of 345 AM Wednesday...Serly winds increase to 15 to 20 kts to end the week as a trough approaches from the west. Seas build to 4 to 5 ft with the tightened pressure gradient by Thursday night. 3 to 4 ft seas expected Saturday as S-SWerly winds calm a bit to 10 to 15 kts. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...RF/SGK SHORT TERM...SGK LONG TERM...CEB AVIATION...JME/CEB MARINE...SGK/CEB
Hazardous weather outlook, Jun 2, 10:26 AM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1026 AM EDT Wed Jun 2 2021 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-204-031430- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks-Ocracoke Island- 1026 AM EDT Wed Jun 2 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few strong to severe thunderstorms are possible on Thursday, with the main threat damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-031430- Hatteras Island- 1026 AM EDT Wed Jun 2 2021 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few strong to severe thunderstorms are possible on Thursday, with the main threat damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 2:14 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
214 PM EDT Wed Jun 2 2021
NCZ080-021900-
Beaufort-
214 PM EDT Wed Jun 2 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEAUFORT AND
NORTHEASTERN PAMLICO COUNTIES...
At 214 PM EDT, a strong thunderstorm was located over Royal, or 19
miles southeast of River Road, moving northeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Ransomville, Royal, Edward, South Creek, Aurora Ferry Terminal,
Bayview Ferry Terminal and Aurora.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3532 7653 3530 7649 3531 7653 3529 7653
3531 7655 3532 7654 3532 7658 3533 7655
3533 7661 3530 7661 3529 7658 3528 7661
3525 7659 3524 7663 3522 7677 3532 7688
3550 7671
TIME...MOT...LOC 1814Z 227DEG 7KT 3530 7674
8The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 2:14 PM EDT | Special Weather Statement | MHX | Beaufort | 46 min |
| Jun 2, 4:13 PM EDT | Special Weather Statement | MHX | Lenoir | 32 min |
| Jun 2, 4:14 PM EDT | Special Weather Statement | MHX | Hyde | 31 min |
| Jun 2, 4:38 PM EDT | Special Weather Statement | MHX | Duplin | 37 min |
| Jun 2, 4:45 PM EDT | Tornado Warning | MHX | Duplin | 30 min |
| Jun 2, 5:14 PM EDT | Tornado Warning | MHX | Duplin | 31 min |
| Jun 2, 7:15 PM EDT | Special Weather Statement | MHX | Martin | 30 min |
Nearby
Special Marine Warnings in North Carolina, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.